Missouri, 2008Flash Flood and Hail in Missouri, June 15, 2008
June 15, 2008 · NWS EAX · 26 events in 12 counties and zones
During the morning and afternoon hours of June 15th, a large Mesoscale Convective System (MCS) developed across portions of Nebraska, Iowa, and Kansas, and dropped southeast through the area. There were numerous reports high winds and large hail, during the late morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the morning and afternoon hours of June 15th, a large Mesoscale Convective System (MCS) developed across portions of Nebraska, Iowa, and Kansas, and dropped southeast through the area. There were numerous reports high winds and large hail, during the late morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 15, 2:40 AM CST, 7 hours 50 minutes earlier.
Area forecast discussion, Jun 15, 2:40 AM CST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 AM CDT SUN JUN 15 2008
.DISCUSSION...
...POTENTIALLY SIGNIFICANT DAMAGING WIND EVENT POSSIBLE...
CURRENT TRENDS AND MODEL GUIDANCE SEEM TO BE CONVERGING ON A
POTENTIALLY SIGNIFICANT SEVERE WEATHER EPISODE FOR THIS AFTERNOON AND
EVENING. REGIONAL RADAR MOSAIC SHOWING ONGOING MCS ACROSS CENTRAL AND
EASTERN IOWA ATTM WITH ASSOCIATED OUTFLOW BOUNDARY SAGGING SOUTHWARD.
SFC OBSERVATIONS REVEALING LLVL MOISTURE RETURNING IN EARNEST ACROSS
THE SOUTHERN PLAINS WITH LOWER 70 DEWPOINTS APPROACHING THE KS/OK
BORDER. LLVL AIR MASS WILL BECOME INCREASINGLY MOIST DURING THE DAY
TODAY AS DEWPOINTS CLIMB INTO THE UPPER 60S TO LOWER 70S ACROSS THE
FORECAST AREA BY MID AFTERNOON.
MID LEVEL IMPULSE IS PROGGED TO PROGRESS FROM THE NORTHERN PLAINS
INTO THE GREAT LAKES THROUGH THE DAY TODAY. AS THIS OCCURS...SFC
BOUNDARY WILL PUSH SOUTHWARD AND INCH INTO NORTHWEST MISSOURI BY MID
MORNING. DEEP MOIST CONVECTION SEEMS INCREASINGLY POSSIBLE BY MID TO
LATE MORNING ALONG THE AFOREMENTIONED SFC BOUNDARY ACROSS NORTHEAST
KANSAS/NORTHWEST MISSOURI WITH ADDITIONAL CONVECTION LIKELY BY MID
AFTERNOON. AIR MASS ACROSS THE AREA WILL BECOME INCREASINGLY UNSTABLE
AS LLVL ENVIRONMENT MOISTENS AS MID LEVEL COOLING OVERSPREADS THE
AREA. THIS SHOULD YIELD STRONG TO EXTREME INSTABILITY BY MID
AFTERNOON WITH MLCAPE VALUES IN THE 3000-4000+ J/KG RANGE. THIS WILL
LEAD TO INTENSE UPDRAFT POTENTIAL AS STORMS BECOME MORE WIDESPREAD
DURING THE AFTERNOON HOURS. IN ADDITION...MAGNITUDE OF DEEP LAYER
SHEAR ALONG WITH VEERING WIND PROFILES SHOULD SUPPORT SUPERCELL
STRUCTURES...AT LEAST WITH INITIAL CONVECTION THAT DEVELOPS. GIVEN
STEEPENING LAPSE RATES AND HIGH INSTABILITY...INITIAL UPDRAFTS
ASSOCIATED WITH CONVECTION WILL LIKELY RESULT IN LARGE HAIL...SOME
POTENTIALLY VERY LARGE...ESPECIALLY ASSOCIATED WITH AFOREMENTIONED
SUPERCELLS. TORNADO POTENTIAL SEEMS LESS OF A THREAT GIVEN ONLY
MODEST LLVL FLOW EXPECTED. HOWEVER...ONE CANNOT IGNORE THE VEERING
PROFILES EXPECTED BY MID-AFTERNOON WHICH SHOULD RESULT IN SOMEWHAT
ENLARGED HODOGRAPHS. THIS ALONG WITH 0-3KM CAPE VALUES APPROACHING
200 J/KG AND NEARLY DRY ADIABATIC LLVL LAPSE RATES WILL SUPPORT AT
LEAST AN ISOLATED TORNADO THREAT WITH THE INITIAL ACTIVITY.
ALSO...WITH DCAPE VALUES APPROACHING 1500 J/KG...POTENTIAL FOR
DAMAGING WINDS WITH BE FAIRLY HIGH. STORMS MAY TEND TO BECOME MORE
OUTFLOW DOMINANT WITH TIME GIVEN MAGNITUDE OF LLVL WIND FIELDS ALONG
WITH STORM SEEDING BECOMING MORE LIKELY AS STORMS INCREASE IN
COVERAGE.
THE DAMAGING WIND THREAT WILL BECOME INCREASINGLY LIKELY BY MID TO
LATE AFTERNOON AS STORMS INCREASE IN COVERAGE WITHIN WEAKLY CAPPED
AIR MASS AND COLD POOL GENERATION BECOMES ESTABLISHED. AN INTENSE
FORWARD PROPAGATING MCS APPEARS LIKELY BY LATE THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS EASTERN KANSAS AND WESTERN MISSOURI. MCS
EXPECTED TO PROPAGATE SOUTH-SOUTHEASTWARD GIVEN MID LEVEL FLOW WHILE
INTENSIFYING AND BEING AIDED BY STRENGTHENING LLJ. GIVEN MAGNITUDE OF
INSTABILITY AND LARGE COLD POOL GENERATION EXPECTED...THE POTENTIAL
FOR A WIDESPREAD DAMAGING WIND EVENT SEEMS POSSIBLE AS THE MCS RACES
SOUTHWARD...WITH VERY STRONG WIND GUSTS POSSIBLE AT TIMES.
NEXT CONCERN IS WITH POTENTIAL FOR HEAVY RAINFALL AS PRECIPITABLE
WATER VALUES CLIMB ABOVE 1.5 IN BY THIS AFTERNOON. NAM BUFR SOUNDINGS
SHOWING RAPID MOISTENING OF THE ATMOSPHERIC COLUMN BY MID AFTERNOON
WHILE MAINTAINING STEEP LAPSE RATES THROUGHOUT THE EVENT. THIS
SHOULD RESULT IN HEAVY RAINFALL RATES WITH ANY CONVECTION THAT
DEVELOPS. HOWEVER...GIVEN THE SPEED OF SOUTHWARD PROPAGATION
EXPECTED...DECIDED TO HOLD OFF ON ANY HEADLINES THINKING FLOODING
SHOULD REMAIN LOCALIZED.
MCS SHOULD BE SOUTH OF THE AREA BY 06-12Z TONIGHT AND HAVE TAPERED
POPS ACCORDINGLY. OTHERWISE...NO SIGNIFICANT CHANGES MADE TO THE
REMAINDER OF THE FORECAST.
DEROCHE
&&
.AVIATION...
FOR THE EVENING HOURS...CLEAR SKIES WILL CONTINUE WITH WINDS
DIMINISHING AND BACKING INTO THE SOUTH-SOUTHEAST.
ATTENTION THEN TURNS TO SE NEBRASKA/SW IOWA LATE TONIGHT AS MODEST
LOW LEVEL JET BEGINS TO DELIVER A WARM/MOIST AIRMASS
NORTHWARD...INTERSECTING THE EDGE OF A STOUT CAPPING INVERSION.
INITIAL MCS DEVELOPMENT APPEARS LIKELY IN THIS REGION BETWEEN 09 AND
12Z.
WHILE CONDITIONS APPEAR FAVORABLE FOR SEVERE CONVECTION IMPACTING
THE TERMINALS TOMORROW...THE QUESTION REMAINS TIMING. INITIAL MCS
COULD TRANSLATE EAST/SOUTHEAST WITH A SECONDARY AREA DEVELOPING
ALONG THE KS/MO BORDER BY EARLY AFTERNOON. CURRENT TAFS ARE LEANING
TOWARD THIS EVOLUTION. VERY UNSTABLE AIRMASS...STRONG VERTICAL WIND
SHEAR AND THE AMOUNT OF DRY/COOL MID LEVEL AIR UPSTREAM OVER THE
CENTRAL PLAINS SUGGESTS THAT ONE OR MORE DAMAGING BOW ECHOES ARE
LIKELY. PROB30 GROUP FOR NOW INDICATES THIS POTENTIAL WITH MOST
LIKELY TIME PERIOD FOR STRONG/SEVERE CONVECTION.
BOOKBINDER
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 15, 4:48 AM CST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
548 AM CDT SUN JUN 15 2008
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
548 AM CDT SUN JUN 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
...A SIGNIFICANT SEVERE WEATHER EVENT WILL BE POSSIBLE ACROSS THE
REGION TODAY AND TONIGHT...
A VERY MOIST AIRMASS IS SPREADING BACK INTO THE REGION THIS MORNING
AND WILL CONTINUE THROUGH THIS AFTERNOON. WITH ABUNDANT SUNSHINE
FORECAST INTO THE EARLY AFTERNOON...AN EXTREMELY UNSTABLE AIRMASS IS
EXPECTED TO BE IN PLACE AHEAD OF A STRONG COLD FRONT WHICH WILL PUSH INTO
NORTHWEST MISSOURI AND NORTHEAST KANSAS DURING THE EARLY AFTERNOON
HOURS. RAPID SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED ALONG THIS
BOUNDARY...INITIALLY IN THE FORM OF SUPERCELLS CAPABLE OF PRODUCING
LARGE HAIL...SOME POTENTIALLY VERY LARGE...AND POSSIBLY AN ISOLATED
TORNADO. THESE STORMS ARE EXPECTED TO QUICKLY ORGANIZE INTO A LARGE
SQUALL LINE AND ACCELERATE SOUTHWARD DURING THE AFTERNOON AND EARLY
EVENING HOURS WITH THE POTENTIAL FOR A WIDESPREAD DAMAGING WIND
EVENT WITH SOME VERY STRONG GUSTS POSSIBLE. IN ADDITION...THE
COMBINATION OF INSTABILITY AND DEEP TROPICAL MOISTURE WILL RESULT IN
TORRENTIAL RAINFALL WITH HOURLY RAINFALL AMOUNTS UPWARDS OF TWO
INCHES POSSIBLE...WHICH COULD LEAD TO LOCALIZED FLOODING.
PERSONS WITH OUTDOOR PLANS ON FATHERS DAY SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE PREPARED TO QUICKLY MOVE
TO SAFE SHELTER IF THREATENING WEATHER APPROACHES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING ACROSS A LARGE PORTION OF THE OUTLOOK AREA.
DEROCHE
In the hours before
Special weather statement, Jun 15, 8:43 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
943 AM CDT SUN JUN 15 2008
MOZ001-002-151515-
ATCHISON-NODAWAY-
943 AM CDT SUN JUN 15 2008
...SIGNIFICANT WEATHER ALERT FOR EASTERN ATCHISON AND NODAWAY
COUNTIES UNTIL 1015 AM CDT...
AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
COIN TO 7 MILES WEST OF BURLINGTON JUNCTION TO TARKIO...MOVING EAST
AT 45 MPH.
THESE STORMS WILL BE NEAR...
BURLINGTON JUNCTION BY 950 AM CDT.
SKIDMORE BY 1000 AM CDT.
HOPKINS BY 1005 AM CDT.
MARYVILLE BY 1015 AM CDT.
THE TOWNS OF ELMO...CLEARMONT...QUITMAN AND PICKERING ARE ALSO IN THE
PATH OF THESE STORMS.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
21
Local storm report, Jun 15, 9:37 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1037 AM CDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 AM TSTM WND GST MARYVILLE 40.34N 94.87W
06/15/2008 E50 MPH NODAWAY MO LAW ENFORCEMENT
&&
MRDEvent by event
19 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Grundy
- When
- June 15, 10:30 AM CST
- Where
- Grundy County, 1.59 mi E of Trenton Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 40.080, -93.570
Tree limbs up to eight inches in diameter were reported down.
Thunderstorm Wind, Sullivan
- When
- June 15, 10:42 AM CST
- Where
- Sullivan County, 1.58 mi E of Humphreys
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 40.130, -93.290
Power pole was knocked down on Highway 6.
Thunderstorm Wind, Schuyler
- When
- June 15, 11:10 AM CST
- Where
- Schuyler County, 3.49 mi N of Lancaster
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.570, -92.530
Damage to building and sheds blown over along Highway 63.
Thunderstorm Wind, Schuyler
- When
- June 15, 11:11 AM CST
- Where
- Schuyler County, 2.14 mi SSE of Coatsville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.550, -92.620
Hail, Schuyler
- When
- June 15, 11:14 AM CST
- Where
- Schuyler County, 1.48 mi NNE of Glenwood Jct
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.550, -92.570
Thunderstorm Wind, Henry
- When
- June 15, 11:37 AM CST
- Where
- Henry County, 1.28 mi ESE of Clinton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.370, -93.750
Thunderstorm Wind, Henry
- When
- June 15, 12:37 PM CST
- Where
- Henry County, 1.28 mi ESE of Clinton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.370, -93.750
Hail, Henry
- When
- June 15, 12:41 PM CST
- Where
- Henry County, 1.38 mi N of Clinton
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.400, -93.770
Hail, Johnson
- When
- June 15, 1:09 PM CST
- Where
- Johnson County, 4.38 mi NE of Sutherland
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.630, -93.550
Flash Flood, Henry
- When
- June 15, 2:00 PM CST to 8:00 PM CST
- Where
- Henry County, 1.77 mi WSW of Leesville to 1.18 mi E of Coal
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.340, -93.580
Flowing water up to one and a half feet over Highway C near Tightwad. The road was temporarily closed.
Hail, Daviess
- When
- June 15, 6:05 PM CST
- Where
- Daviess County, 2.14 mi SSE of Altamont
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.850, -94.090
Hail, Caldwell
- When
- June 15, 6:13 PM CST
- Where
- Caldwell County, 0.69 mi N of Barwick
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.710, -94.130
Hail, Caldwell
- When
- June 15, 6:17 PM CST
- Where
- Caldwell County, 0.87 mi NW of Kingston
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.640, -94.040
Hail, Daviess
- When
- June 15, 6:17 PM CST
- Where
- Daviess County, 2.76 mi S of Lock Spgs
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.810, -93.780
Hail, Livingston
- When
- June 15, 6:22 PM CST
- Where
- Livingston County, Sampsel
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.820, -93.720
Hail, Caldwell
- When
- June 15, 6:26 PM CST
- Where
- Caldwell County, 0.69 mi S of Cowgill
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.560, -93.930
Hail, Carroll
- When
- June 15, 8:05 PM CST
- Where
- Carroll County, 6.82 mi SW of Norborne
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.230, -93.770
Hail, Platte
- When
- June 15, 8:05 PM CST
- Where
- Platte County, (Mci)ks City Intl Ar
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.300, -94.720
Hail, Platte
- When
- June 15, 8:08 PM CST
- Where
- Platte County, 0.69 mi S of Platte City
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.360, -94.780
Hail, Clay
- When
- June 15, 8:29 PM CST
- Where
- Clay County, 1.07 mi W of Liberty Mitchell Arp
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.280, -94.470
Hail, Clay
- When
- June 15, 8:35 PM CST
- Where
- Clay County, 0.87 mi SE of Kearney
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.360, -94.360
Hail, Clay
- When
- June 15, 8:35 PM CST
- Where
- Clay County, Kearney
- Measured
- 2.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.370, -94.370
Hail, Ray
- When
- June 15, 9:05 PM CST
- Where
- Ray County, 0.53 mi E of Richmond
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.280, -93.970
Hail, Ray
- When
- June 15, 9:10 PM CST
- Where
- Ray County, 2.12 mi SW of Morton
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.300, -93.900
Hail, Ray
- When
- June 15, 9:10 PM CST
- Where
- Ray County, 0.53 mi E of Richmond
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.280, -93.970
Hail, Carroll
- When
- June 15, 9:15 PM CST
- Where
- Carroll County, 6.82 mi SW of Norborne
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.230, -93.770
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, June 15, 20086 injured · $20 million · 1.75 in hail · 3 events
- Lightning Strike in Florida, June 15, 20081 death · 1 event
- Hail and Damaging Winds in Indiana, June 15, 2008$1.7 million · 2.75 in hail · 33 events
- Flash Flooding and Hail in Missouri, June 15, 2008$307,000 · 2.75 in hail · 56 events
- Tornado and Hail in Illinois, June 15, 20081 injured · $513,000 · EF0 · 29 events
- Hail and Damaging Winds in Illinois, June 15, 2008$269,000 · 1 in hail · 35 events
- Hail and Damaging Winds in Kansas, June 15, 2008$251,000 · 2 in hail · 23 events
- Hail in Kansas, June 15, 2008$315,000 · 1.75 in hail · 5 events
- Hail in Nebraska, June 15, 2008$320,000 · 1.5 in hail · 4 events
- Hail and Damaging Winds in Ohio, June 15 to 16, 2008$98,000 · 1.75 in hail · 22 events
- Damaging Winds in Indiana, June 15, 2008$69,000 · 61 kt wind · 25 events
- Hail and Damaging Winds in Michigan, June 15, 2008$75,000 · 1 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115959, 115977, 115975, 115976, 115973, 115965, 115966, 115964, 115967, 115963, 115957, 115980, 115950, 115958, 115968, 115951, 115952, 115970, 115969, 115954, 115955, 120083, 115978, 115971, 115972, 115953.